International Overdose Awareness Day
Today is International Overdose Awareness Day; a somber reminder of the health issue our community still faces. We know there are people in our community who have experienced or witnessed someone battle addiction or suffer an overdose. As we remember those we’ve lost today, it’s also an important time to continue our education on substance abuse and what to look for if we suspect someone has overdosed. The more we know, the more we can help others in our community stay safe.
Do I know the signs?
An overdose can happen to anyone who is actively using drugs or medication at a substantially high rate. Some of the most common signs of an overdose are slow or shallow breathing, small pupils, cold and clammy skin, or nails and lips that appear blue. More obvious signs of an overdose include someone who is motionless, producing gurgling sounds, or is unable to be woken up.
One of the biggest ways our Syringe Services Program (SSP) prevents death from an overdose is through Naloxone or "Narcan" Kits. A Narcan Kit is a nasal spray or injection treatment that works to override the effects of needle-injected drugs in someone’s system. Once administered, it can start to work in as little as 30 seconds. For someone who has overdosed, a Narcan Kit can be the difference between life and death. That’s why our SSP team distributes around 1,500 kits to those in our community each year, resulting in about 450 overdose reversals!
They currently offer education and training on how to use or administer one if needed. For more information, you can call Samantha Carroll at 509.324.1429.
How can I help someone who is currently using?
We know a conversation about drug use is not always easy, especially if it involves a close friend or family member. However, there are ways you can help someone struggling with substance abuse. For instance, encourage them to reach out about our Opioid Treatment Program and mental health counseling services. If they’re not set on quitting, encourage them to at least obtain a free Narcan Kit and attend our Needle Exchange Program to avoid the transmission of blood-borne pathogens. In doing so, we can reduce harm and potentially save lives and you can do the same for your loved ones.